Quasiregular mappings and cohomology. (English) Zbl 1088.30011

In a series of deep investigations S. Rickman studied the question of existence of a nonconstant quasiregular mapping \(f: \mathbb R^n \to Y,\) \(n\geq 2,\) for target spaces of the form \(\mathbb R^n \setminus E\) where \(E\) is a finite set. In particular, he proved a counterpart of Picard’s theorem [J. Anal. Math. 37, 100–117 (1980; Zbl 0451.30012)] in this context and also proved that this result is qualitatively best possible for \(n=3 \) [Acta Math. 154, 195–242 (1985; Zbl 0617.30024)]. See also the survey [Quasiconformal space mappings, Collect. Surv. 1960-1990, Lect. Notes Math. 1508, 93–103 (1992; Zbl 0764.30017)] of Rickman.
The Rickman-Picard theorem was an important landmark for the development of quasiregular mappings and has also found many applications in the works of his colleagues and students, e.g. in P. Järvi and M. Vuorinen, J. Reine Angew. Math. 424, 31–45 (1992; Zbl 0733.30017), J. Jormakka, Ann. Acad. Sci. Fenn., Ser. A I. Math., Diss. 69. Helsinki: Suomalainen Tiedeakatemia; Univ. of Helsinki, Faculty of Science (1988; Zbl 0662.57007), J. Kankaanpää, Ann. Acad. Sci. Fenn., Ser. A I. Math., Diss. 110. Helsinki: Suomalainen Tiedeakatemia; Univ. of Helsinki, Faculty of Science (1997; Zbl 0909.30014), K. Peltonen, Ann. Acad. Sci. Fenn., Ser. A I. Math., Diss. 85. Helsinki: Suomalainen Tiedeakatemia; Univ. of Helsinki, Faculty of Science (1992; Zbl 0757.53024).
One of the chief themes is to study the case when the target space \(Y\) is a suitable manifold. Rickman’s joint work with I. Holopainen [Andreian Cazacu, Cabiria (ed.) et al., Analysis and topology. A volume dedicated to the memory of S. Stoilow. Singapore: World Scientific, 315–326 (1998; Zbl 0945.30022)] has developped these ideas further.
The authors of the paper under review penetrate deeper into this difficult territory. Their main result is the following theorem.
Theorem Let \(N\) be a closed, connected and oriented Riemannian \(n\)-manifold, \(n \geq 2 \, .\) If there exists a nonconstant \(K\)-quasiregular mapping \(f: \mathbb R^n \to N,\) then \(\dim H^*(N) \leq C(n,K)\) where \(\dim H^*(N)\) is the dimension of the de Rham cohomology ring \(H^n(N)\) of \(N,\) and \( C(n,K)\) is a constant depending only on \(n\) and \(K.\)
The tools the authors use include methods from Rickman’s value distribution theory and also some results of T. Iwaniec and his coauthors [e.g. Arch. Ration. Mech. Anal. 125, No. 1, 25–79 (1993; Zbl 0793.58002)] on differential forms.


30C65 Quasiconformal mappings in \(\mathbb{R}^n\), other generalizations
53C21 Methods of global Riemannian geometry, including PDE methods; curvature restrictions
58A12 de Rham theory in global analysis
Full Text: DOI Link


[1] Bojarski, B.; Iwaniec, T., Analytical foundations of the theory of quasiconformal mappings inR^n, Ann. Acad. Sci. Fenn. Ser. A I Math., 8, 257-324 (1983) · Zbl 0548.30016
[2] Coulhon, T., Holopainen, I. & Saloff-Coste, L., Harnack inequality and hyperbolicity for subellipticp-Laplacians with applications to Picard type theorems. To appear inGoem. Funct. Anal. · Zbl 1005.58013
[3] Colding, T. H.; Minicozzi, W. P. II, Harmonic functions on manifolds, Ann. of Math., 146, 2, 725-747 (1997) · Zbl 0928.53030
[4] Donaldson, S. K.; Sullivan, D. P., Quasiconformal 4-manifolds, Acta Math., 163, 181-252 (1989) · Zbl 0704.57008
[5] Gehring, F. W., TheL^p-integrability of the partial derivatives of a quasiconformal mapping, Acta Math., 130, 265-277 (1973) · Zbl 0258.30021
[6] Gromov, M., Hyperbolic manifolds, groups and actions, Riemann Surfaces and Related Topics, 183-213 (1981), Princeton, NJ: Princeton Univ. Press, Princeton, NJ · Zbl 0467.53035
[7] Gromov, M., Curvature, diameter and Betti numbers, Comment. Math. Helv., 56, 179-195 (1981) · Zbl 0467.53021
[8] Gromov, M., Groups of polynomial growth and expanding maps, Inst. Hautes Études Sci. Publ. Math., 53, 53-73 (1981) · Zbl 0474.20018
[9] Gromov, M., Metric Structures for Riemannian and Non-Riemannian Spaces (1999), Boston, MA: Birkhäuser Boston, Boston, MA · Zbl 0953.53002
[10] Holopainen, I.; Rickman, S., Ricci curvature, Harnack functions, and Picard type theorems for quasiregular mappings, Analysis and Topology, 315-326 (1998), River Edge, NJ: World Sci. Publishing, River Edge, NJ · Zbl 0945.30022
[11] Iwaniec, T.; Lutoborski, A., Integral estimates for null Lagrangians, Arch. Rational Mech. Anal., 125, 25-79 (1993) · Zbl 0793.58002
[12] Iwaniec, T.; Martin, G., Quasiregular mappings in even dimensions, Acta Math., 170, 29-81 (1993) · Zbl 0785.30008
[13] Iwaniec, T.; Scott, C.; Stroffolini, B., Nonlinear Hodge theory on manifolds with boundary, Ann. Mat. Pura Appl., 177, 4, 37-115 (1999) · Zbl 0963.58003
[14] Jormakka, J., The Existence of Quasiregular Mappings fromR^3to Closed Orientable 3-Manifolds (1988), Helsinki: Acad. Sci. Fennica, Helsinki
[15] Manfredi, J. J., Quasiregular mappings from the multilinear point of view, Fall School in Analysis, 5-94 (1995), Jyväskylä: University of Jyväskylä, Jyväskylä · Zbl 0843.30020
[16] Miniowitz, R., Normal families of quasimeromorphic mappings, Proc. Amer. Math. Soc., 84, 35-43 (1982) · Zbl 0478.30024
[17] Mattila, P.; Rickman, S., Averages of the counting function of a quasiregular mapping, Acta Math., 143, 273-305 (1979) · Zbl 0443.30043
[18] Peltonen, K., On the Existence of Quasiregular Mappings (1992), Helsinki: Acad. Sci. Fennica, Helsinki · Zbl 0757.53024
[19] Reshetnyak, Yu. G., Space mappings with bounded distortion, Sibirsk. Mat. Zh., 8, 629-658 (1967) · Zbl 0162.38101
[20] Reshetnyak, Yu. G., Space Mappings with Bounded Distortion (1989), Providence, RI: Amer. Math. Soc., Providence, RI · Zbl 0667.30018
[21] Rickman, S., On the number of omitted values of entire quasiregular mappings, J. Analyse Math., 37, 100-117 (1980) · Zbl 0451.30012
[22] Rickman, S., The analogue of Picard’s theorem for quasiregular mappings in dimension three, Acta Math., 154, 195-242 (1985) · Zbl 0617.30024
[23] Rickman, S., Existence of quasiregular mappings, Holomorphic Functions and Moduli, 179-185 (1988), New York: Springer-Verlag, New York
[24] Rickman, S., Quasiregular Mappings, 26-26 (1993), Berlin: Springer-Verlag, Berlin · Zbl 0816.30017
[25] Scott, C., L^p theory of differential forms on manifolds, Trans. Amer. Math. Soc., 347, 2075-2096 (1995) · Zbl 0849.58002
[26] Thurston, W. P., Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. (N.S.), 6, 357-381 (1982) · Zbl 0496.57005
[27] Uhlenbeck, K., Regularity for a class of non-linear elliptic systems, Acta Math., 138, 219-240 (1977) · Zbl 0372.35030
[28] Ural’tseva, N. N., Degenerate quasilinear elliptic systems, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 7, 184-222 (1968) · Zbl 0196.12501
[29] Varopoulos, N. Th.; Saloff-Coste, L.; Coulhon, T., Analysis and Geometry on Groups (1992), Cambridge: Cambridge Univ. Press, Cambridge · Zbl 0813.22003
[30] Zalcman, L., Normal families: new perspectives, Bull. Amer. Math. Soc. (N.S.), 35, 215-230 (1998) · Zbl 1037.30021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.